The Food and Drug Administration (FDA) is now warning a widely-used antibiotic, known as Z-Pak, can cause rare but deadly heart rhythms in some patients.
The FDA said this week it’s adding new warning labels to Z-Paks, prescribed under the name Zithromax or azithromycin, after a study published in The New England Journal of Medicine back in May found more than twice the risk of death in patients with certain underlying heart problems as compared to those who took other antibiotics or no antibiotics.
The risk, doctors say, applies specifically to these patients with existing heart problems, such as irregular heart beat (arrhythmia) or low blood levels of potassium or magnesium. The study’s authors found other antibiotics, such as amoxicillin, may also cause arrhythmia. The exact cause is unclear, but it appears the drugs may cause changes in the electrical activity of the heart, according to the FDA.
Z-Paks have become widely-prescribed because they work in five days rather than the typical 10-day course of other antibiotics.
Many doctors say the study and the FDA warning will prompt them to prescribe alternate antibiotics for patients prone to heart problems. The study found no increased risk of death in patients with no heart problems. Internal medicine specialist Dr. Wayne Meyer with Shady Grove Adventist Hospital told Fox 5 last spring that he always considers a patient’s medical history but considers azithromycin “convenient, simple and safe for many of my patients.” As always, speak with your doctor if you have questions or concerns.
If you’re concerned about heart disease, learn how to identify and lower your risk. This includes:
- Avoiding tobacco
- Eating healthy foods
- Being physically active
- Maintaining a healthy weight
- Drinking 8 glasses of water daily
- Having regular check-ups
- Controlling cholesterol, blood pressure and blood sugar
Remember, if you experience any signs of a heart attack, call 911 immediately. These symptoms include:
- Chest pain, pressure or discomfort
- Pain pressure or discomfort in one of both arms, the back, neck, jaw or stomach
- Shortness of breath
- Cold sweat, nausea, or lightheadedness